Veteran's Health Library Menu

Health Encyclopedia

Opioid Safety: A Quick Reference Guide

What are opioids?

Opioids are drugs which affect brain and basic bodily functions, such as breathing and digestion. Opioids are found in some pain and other prescription medications and in some illegal substances of abuse (for example, heroin).

Opioid medications are used for treating pain, cough, and addiction.

Common opioid medications

  • Codeine (Tylenol® with Codeine #3)

  • Fentanyl (Duragesic®)

  • Hydrocodone (Vicodin®, Norco®, Lortab®)

  • Hydromorphone (Dilaudid®)

  • Methadone

  • Morphine (MS Contin®, Kadian®)

  • Oxycodone (OxyContin®, Percocet®, Roxicodone®)

  • Oxymorphone (Opana®)

Opioid harms

  • Taking too much opioids can make a person pass out, stop breathing, and die.

  • Opioids can be habit-forming and abused.

  • Tolerance to opioids can develop with daily use. This means that one will need larger doses to get the same effect.

  • If a person stops taking opioids, he/she will lose tolerance. This means that a dose one takes when tolerant could cause overdose if it is taken again after being off of opioids.

  • An opioid dose a person takes could cause overdose if shared with others. Others may not be tolerant.

What is an opioid overdose?

Opioid overdose occurs when a person takes more opioids than the body can handle, passes out, and has no or very slow breathing (i.e., respiratory depression).

  • A person can overdose on opioids and stop breathing seconds to hours after taking opioids; this could cause death.

Naloxone works only for opioid overdose and may temporarily reverse opioid overdose to help a person start breathing again.

  • Naloxone is not a substitute for safe use of opioids.

  • Often opioid overdoses occur so rapidly that the user cannot react, or no one is present to give naloxone.

Signs of an opioid overdose

  • Heavy nodding; deep sleep

  • Snoring, gurgling, choking

  • No response to shaking or shouting the person's name

  • No or slow breathing (less than 1 breath every 5 seconds)

  • Blue or gray lips and fingernails

  • Pale, clammy skin

Note: If a person seems excessively sedated, sleepy or “out of it,” or has fallen into a deep sleep, bystanders should monitor the person constantly to make sure the person does not overdose and stop breathing. If the person doesn’t respond to shaking, shouting his/her name, or to your firmly rubbing his/her sternum--i.e., bone in center of chest where ribs connect--with your knuckles (hand in a fist), call 911 immediately and give naloxone if available.

What does safe use of opioids mean?

Safe use of opioids means preventing opioid overdose and other opioid harms from happening to not only you, but also family, friends, and the public.

To use opioids safely:

  • DON’T mix your opioids with:

    • Alcohol

    • Benzodiazepines (alprazolam (Xanax®), lorazepam (Ativan®), clonazepam (Klonopin®), diazepam (Valium®)) unless directed by your provider

    • Medicines that make you sleepy

  • Know which pill and drugs you’re taking (color, shape, and size)

  • Take your opioid medication exactly as directed

  • Follow the opioid do’s and don’ts listed below

  • Review the booklet Taking Opioids Responsibly for Your Safety and the Safety of Others with your provider

Keep naloxone on hand in case of opioid overdose

  • Tell family and significant others where you keep the naloxone

  • Store naloxone at room temperature (59°F to 77°F), away from light. Avoid extremes of heat or cold (e.g., do not freeze)

Encourage family and significant others to learn how to use naloxone (see "Resources" section).

Opioid do’s and don’ts

Do’s

  • DO take opioid and non-opioid medications as prescribed.

  • DO inform all providers that you are using opioids, including non-VA opioids.

    • Tell your primary provider if another provider prescribes an opioid for you.

  • DO be cautious about driving or operating machinery.

    • Never drive or operate machinery if you feel sleepy/confused.

  • DO try to remain under the care of one primary provider.

  • DO get help from family and friends.

    • Tell them that you use opioids.

    • Ask them to help you use opioids safely.

    • Tell them where you keep the naloxone and how to use it.

Don’ts

  • DON’T take extra doses of opioids.

    • You could overdose and die.

  • DON’T drink alcohol or take “street” drugs when using opioids; they can:

    • Impair your ability to use opioids safely

    • Cause severe harm or death

  • DON’T share, give away, or sell your opioids.

    • This is dangerous and illegal.

  • DON’T stop taking opioids on your own.

    • You may have flu-like withdrawal symptoms.

    • Your provider can help you stop safely.

    • You may overdose if you start using opioids again after an opioid-free break.

Resources

Taking Opioids Responsibly for Your Safety and the Safety of Others

SAMHSA Opioid Overdose Prevention Toolkit

Community-Based Overdose Prevention and Naloxone Distribution Program Locator

Prescribe to Prevent

VA Substance Use Disorder Treatment Locator

VA Posttraumatic Stress Disorder (PTSD) Treatment Locator

VA PBM Academic Detailing Service

Veterans Crisis Line: 1-800-273-TALK (8255) or text -- 838255

Local Emergency Services: 911

National Poison Hotline: 1-800-222-1222

Author: StayWell Custom Communications
Last Annual Review Date: 2/1/2017
Help improve the VHL. Share your opinions! Click here for brief survey

VHL Web Tour Video - Opens in a pop up window

Copyright © The StayWell Company, LLC. except where otherwise noted.
Disclaimer - Opens 'Disclaimer' in Dialog Window | Help | About Veterans Health Library